October 19, 2011
Please note: My rosacea diagnosis is not connected to my taking Complera. I just chose to blog about them at the same time.
In 2008 I started my HIV medications. My first regimen was Truvada, Reyataz, and Norvir -- a three-pill-a-day regimen that my body, at least at first, was fine dealing with. Then after a couple of months of taking the medication my eyes began to turn yellow and my new doctor said that jaundice was why my eyes were turning yellow. Jaundice is a yellow color of the skin, mucus membranes, or eyes. The yellow coloring comes from bilirubin, a byproduct of old red blood cells. Jaundice can be a symptom of other health problems. Every day, a small number of red blood cells in your body die, and are replaced by new ones. The liver removes the old blood cells, forming bilirubin. The liver helps break down bilirubin so that it can be removed by the body in the stool. When too much bilirubin builds up in the body, jaundice may result. Jaundice can occur if there are too many red blood cells dying or breaking down and going to the liver, the liver is overloaded or damaged and/or the bilirubin from the liver is unable to move through the digestive tract properly. So because of that I was put on another regimen.
The second regimen that I was put on was Prezista, Truvada, and Norvir. That is a four-a-day regimen. I often wondered if the reason why I sometimes forgot to take my meds is because of how many medications I had to take daily. My T cells remained the same but were not where they needed to be. My T cells have been as high as 500 to as low as 300, and right now they are the latter. I'm starting to cut back more and more on bad habits like smoking and drinking. But now I've been put on a new regimen called Complera.
I started Complera about one week ago; it is a one-pill-a-day regimen. The FDA approved the new drug this year. It's been about a week and I haven't had any bad things or side effects yet. I'm just now very tired usually, but the other side effects haven't happened to me. I'm very happy about this one-pill-a-day regimen; this is what I've been waiting for and I'm so happy about it. Now there are side effects to Complera.
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome when using Complera:
Back pain; cough; darkened skin color on the palms of hands or soles of feet; diarrhea; dizziness; gas; headache; indigestion; joint pain; loss of appetite; mild stomach pain or discomfort; nausea; sinus drainage; skin discoloration (small spots or freckles); strange dreams; tiredness; trouble sleeping; vomiting; weakness.
Seek medical attention right away if any of these SEVERE side effects occur when using Complera:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, throat, or tongue; unusual hoarseness); bone pain; chest pain; fever; irregular heartbeat; mental or mood changes (e.g., depression, unusual negative thoughts, anxiety, restlessness); muscle pain or weakness; numbness, burning, pain, or tingling; severe or persistent dizziness; severe or persistent nausea, vomiting, or stomach or back pain; shortness of breath; suicidal thoughts or behaviors; symptoms of kidney problems (e.g., increased or decreased urination, increased thirst); symptoms of lactic acidosis (e.g., unusual weakness or tiredness; unusual muscle pain; fast or difficult breathing; stomach pain with nausea and vomiting; feeling cold, especially in the arms and legs; dizziness or light-headedness; fast or irregular heartbeat); symptoms of liver problems (e.g., yellowing of the skin or eyes, dark urine, pale stools, persistent loss of appetite).
SO BASICALLY WHAT YOU'RE SAYING IS I WOULD GET THE SAME SIDE EFFECTS AS IF I WAS ON ANY OTHER MEDICATIONS. LMAO OKAY NOT A BIG DEAL.
Tony Mills, M.D., Director of Medical Research, Anthony Mills M.D., Inc. and a participating investigator in ongoing Complera studies, said:
"In the 30 years since the first AIDS cases were reported, we've made incredible strides in the treatment of this disease. The concept of a single-tablet regimen has become a goal in HIV drug development, and the standard of care in medical practice in the United States. However, no one therapy is appropriate for all patients.
Given its efficacy, safety and convenience, the availability of Complera represents an exciting milestone in addressing the individual needs of patients new to HIV therapy."
Complera's approval is supported by data from two Phase III active controlled, double blind, randomized studies carried out by Tibotec. The ECHO and THRIVE trials evaluated rilpivirine compared to efavirenz for efficacy and safety among HIV-1 infected adults who had not received medications before. John C. Martin, PhD, Chairman and Chief Executive Officer, Gilead Sciences, said:
"Complera is the second complete single-tablet regimen that Gilead has introduced, and it represents a collaboration between two organizations that share a vision of simplifying HIV therapy for patients. Tremendous progress has been made in the field of HIV, but we recognize new therapies are still needed, and we continue to work to advance options that address the needs of patients."
Gilead wrote that Complera is the second complete antiretroviral treatment regimen for treatment-naïve HIV-1 patients in a single pill that is taken once a day. The first was Atripla (efavirenz 600 mg/emtricitabine 200 mg/tenofovir disoproxil fumarate 300 mg), which is marketed by Bristol-Myers Squibb and Gilead.
But I am the producer for an event which at times can be stressful around the same time of year. Because of this stress I've been diagnosed with rosacea. Rosacea is a chronic skin condition involving inflammation of the cheeks, nose, chin, forehead, or eyelids. It may appear as redness, prominent spider-like blood vessels, swelling, or skin eruptions similar to acne. Symptoms are: redness of the face in discrete areas or covering the entire face, a tendency to flush or blush easily, increased number of spider-like blood vessels (telangiectasia) of the face, a red, bulbous nose, acne-like skin eruptions (may ooze or crust), a burning or stinging sensation of the face, irritated, bloodshot, watery eyes.
There is no known cure for rosacea. The goal is to identify and avoid possible triggers, and thus reduce flare-ups. By keeping a symptom diary to identify the specific triggers you may have, you may be able to see a pattern of what makes your rosacea worse. Use this information to avoid future flare-ups.
Here are some steps that may help: avoid sun exposure, use sunscreen every day, avoid prolonged exertion in hot weather, try to reduce stress, try deep breathing, yoga, or other relaxation techniques, limit spicy foods, alcohol, and hot beverages.
Triggers vary from person to person. Other triggers may include wind, hot baths, cold weather, specific skin products, exercise, or other factors.
Antibiotics taken by mouth (such as tetracycline, minocycline, or doxycycline) or applied to the skin (such as metronidazole) may control skin eruptions. Other medications (isoretinol or Accutane), which are similar to vitamin A, are stronger alternatives that your doctor or dermatologist might consider. Rosacea is not acne and will not improve with over-the-counter acne treatment.
In severe cases, laser surgery may help reduce the redness. Surgical reduction of enlarged nose tissue may also improve your appearance, if you so choose.
AND YES, BLACK PEOPLE DO GET ROSACEA TOO. I can't tell you how many people have said to me "Really?? I didn't know black people got rosacea." Come on people, JEEZ!!!